Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 162, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:46 PM EDT for Snyder County, Union County, Pennsylvania. It was in force for 74 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 6:46 PM EDT (22:46 UTC)
- Expired
- Aug 19, 2017, 8:00 PM EDT
- In force
- 74 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:10 PM EDT | TSTM WND DMG | 3 Wsw Beaver Springs, PA | TREE DOWN ON RTE 522 BLOCKING ONE LANE |
| Aug 19, 7:25 PM EDT | TSTM WND DMG | 1 Wsw Freeburg, PA | TREES AND WIRES DOWN LINES BLOCKING ROAD |
| Aug 19, 7:45 PM EDT | TSTM WND DMG | Selinsgrove, PA | MULTIPLE TRREES DOWN ON WATER STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS51 KCTP 192246
SVRCTP
PAC109-119-200000-
/O.NEW.KCTP.SV.W.0162.170819T2246Z-170820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
646 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Snyder County in central Pennsylvania...
Union County in central Pennsylvania...
* Until 800 PM EDT
* At 643 PM EDT, severe thunderstorms were located along a line
extending from near Rebersburg to near Poe Valley State Park to
near Mcalisterville, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Snyder-Middleswart State Park and Weikert around 650 PM EDT.
Mifflinburg, Richfield, Troxelville, Sand Bridge State Park, R.B.
Winter State Park, Forest Hill, Mount Pleasant Mills, Beaver
Springs, Paxtonville and Laurelton Center around 700 PM EDT.
Lewisburg, Port Trevorton, Spruce Run Reservoir, Meiserville,
Kreamer, Middleburg, Linntown, Penns Creek, Vicksburg and Fremont
around 710 PM EDT.
Selinsgrove, Shamokin Dam, Hummels Wharf, New Columbia,
Kratzerville, Winfield and Watsontown around 720 PM EDT.
Other locations impacted by these severe thunderstorms include
Beavertown, Hartleton, New Berlin, Freeburg, West Milton, Selinsgrove
Airport and Bucknell.
For those driving on Interstate 80, this includes areas between the
Jersey Shore and Milton-Williamsport exits, specifically from mile
markers 195 to 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms have produced widespread
wind damage across far Southern Centre and the Northern half of
Huntingdon Counties over the past hour. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 4081 7685 4072 7686 4064 7693 4065 7695
4064 7700 4068 7704 4070 7734 4085 7736
4104 7714 4107 7714 4109 7698 4114 7696
4114 7690 4107 7686 4096 7688 4087 7680
TIME...MOT...LOC 2243Z 263DEG 45KT 4098 7739 4080 7741 4065 7735
HAIL...0.75IN
WIND...70MPH
$$
Lambert1 follow-up statement
774
WWUS51 KCTP 192324
SVSCTP
Severe Weather Statement
National Weather Service State College PA
724 PM EDT SAT AUG 19 2017
PAC109-119-200000-
/O.CON.KCTP.SV.W.0162.000000T0000Z-170820T0000Z/
Snyder PA-Union PA-
724 PM EDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SNYDER AND UNION COUNTIES...
At 724 PM EDT, severe thunderstorms were located along a line
extending from near Spruce Run Reservoir to near Kreamer to
Meiserville, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
These severe storms will be near...
Selinsgrove, Lewisburg, Kratzerville, Hummels Wharf, Port
Trevorton, Allenwood, New Columbia, Winfield and Linntown around
730 PM EDT.
Shamokin Dam and Watsontown around 740 PM EDT.
Other locations impacted by these severe thunderstorms include New
Berlin, Freeburg, West Milton, Selinsgrove Airport and Bucknell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4081 7685 4072 7686 4064 7693 4065 7695
4064 7700 4068 7704 4069 7713 4085 7712
4101 7714 4107 7714 4109 7698 4114 7696
4114 7690 4107 7686 4096 7688 4087 7680
TIME...MOT...LOC 2324Z 268DEG 26KT 4107 7698 4083 7694 4067 7698
HAIL...0.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:39 PM EDT, 7 minutes earlier.
Area forecast discussion, Aug 19, 6:39 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 639 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level trough will sweep east across the region this evening. High pressure and fair weather will build across the area Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... Severe convective line pushing across central Pa this evening. Based on extend of damage reports and rapid movement, have expanded watch #457 into the Susq Valley. HRRR runs, which should continue to perform well region of strong forcing ahead of trough, indicate weakening convection toward sunset over the east part of the forecast area late this evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Local thunderstorm impacts are possible between now and 04Z with the most favorable area affecting KJST, KAOO and KUNV. Clearing skies fcst tonight with models suggesting potential for IFR stratus/fog mainly over the western 1/2 of the airspace. Early morning restrictions will improve to VFR by 14Z. VFR conditions Sunday and Monday, except for areas of morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely. Wed...Improving conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl/Fitzgerald NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 6:20 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 620 PM EDT Sat Aug 19 2017 PAZ004>006-010-011-017-024-037-058-066-202230- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Tioga-Schuylkill- Lancaster- 620 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056-057-059- 063>065-202230- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York- 620 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 6:06 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 SE TIPTON 40.61N 78.26W
08/19/2017 BLAIR PA PUBLIC
TREES DOWN
&&
EVENT NUMBER CTP1701380
KFLocal storm report, Aug 19, 6:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 SE STATE COLLEGE 40.76N 77.82W
08/19/2017 CENTRE PA 911 CALL CENTER
TREES AND WIRES DOWN ON ANACONDA DRIVE FURGASON TWP
&&
EVENT NUMBER CTP1701381
PAHLocal storm report, Aug 19, 6:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG STATE COLLEGE 40.79N 77.86W
08/19/2017 CENTRE PA 911 CALL CENTER
LIVE WIRES BLOCKING WHITE HALL ROAD... FURGASON TWP
&&
EVENT NUMBER CTP1701382
PAHLocal storm report, Aug 19, 6:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG FLINTON 40.72N 78.52W
08/19/2017 CAMBRIA PA 911 CALL CENTER
LIVE WIRES DOWN BLOCKING BEAVER VALLEY ROAD
&&
EVENT NUMBER CTP1701383
PAHLocal storm report, Aug 19, 6:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG PINE GROVE MILLS 40.74N 77.87W
08/19/2017 CENTRE PA TRAINED SPOTTER
NUMEROUS TREES DOWN AROUND PINE GROVE MILLS PINE GROVE
MTN ROAD CLOSED DUE TO FFALLEN TREES
&&
EVENT NUMBER CTP1701384
PAHSpecial weather statement, Aug 19, 6:43 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
643 PM EDT SAT AUG 19 2017
PAZ012-045-046-049-192330-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-
643 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 730 PM EDT...
At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Jersey Shore, Lock Haven, Avis, Elimsport, Flemington, Montgomery,
McElhattan, Allenwood, Spruce Run Reservoir, Collomsville,
Mackeyville, Dunnstown, Castanea, Carroll, Lamar, Mill Hall, New
Columbia, Oval, Loganton and Lock Haven University.
LAT...LON 4116 7687 4113 7690 4110 7689 4107 7686
4103 7687 4100 7719 4104 7715 4099 7735
4097 7752 4104 7757 4120 7754 4122 7689
TIME...MOT...LOC 2243Z 275DEG 28KT 4111 7745
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:43 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Clearfield | 77 min |
| Aug 19, 5:06 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 69 min |
| Aug 19, 5:17 PM EDT | Special Weather Statement | CTP | Somerset | 58 min |
| Aug 19, 5:21 PM EDT | Special Weather Statement | CTP | Tioga | 54 min |
| Aug 19, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 91 min |
| Aug 19, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 81 min |
| Aug 19, 5:56 PM EDT | Special Weather Statement | CTP | Bedford | 94 min |
| Aug 19, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 88 min |
| Aug 19, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 19, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Perry | 82 min |
| Aug 19, 6:43 PM EDT | Special Weather Statement | CTP | Union | 47 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | CTP | Lycoming | 13 min |
| Aug 19, 7:03 PM EDT | Special Weather Statement | CTP | Lycoming | 27 min |
| Aug 19, 7:05 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 55 min |
| Aug 19, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 63 min |
| Aug 19, 7:35 PM EDT | Special Weather Statement | CTP | Sullivan | 40 min |
| Aug 19, 7:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| Aug 19, 7:48 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 57 min |
| Aug 19, 7:54 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 51 min |
| Aug 19, 7:58 PM EDT | Special Weather Statement | CTP | Adams, York | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.